Maintaining blood glucose (sugar) levels within a healthy range is very important for the long-term health and quality of life of individuals with diabetes. The core of diabetes management is to prevent blood sugar levels from becoming too high (hyperglycemia) or too low (hypoglycemia) – and achieving that balance is often challenging.
Much of the focus is on preventing excessively high blood sugar levels to prevent the most serious diabetes complications, including heart disease and stroke. Insulin therapy and certain non-insulin medications effectively lower levels; however, the most common side effect of these treatments is hypoglycemia.
Episodes of low blood sugar are becoming more common among people with diabetes, explains Robyn Houlden, professor and chair of the Division of Endocrinology at Queen’s University in Kingston, Ontario.
“With the recognition that using intensive therapy to maintain blood glucose near normal levels over time can reduce the risk of long-term complications, rates of hypoglycemia have increased,” according to Dr. Houlden.
Hypoglycemia affects individuals with both type 1 and type 2 diabetes. Even mild hypoglycemic episodes can be very uncomfortable and distressing, and severe episodes can be dangerous – potentially life-threatening.
“Normally, the first symptoms of hypoglycemia arise from the release of adrenaline, which leads to trembling, palpitations, sweating, anxiety and hunger,” explains Dr. Houlden.
The next set of symptoms occurs from the brain not having enough glucose to function, she says.
“This lack of glucose leads to difficulty concentrating, confusion, weakness, drowsiness, vision changes, difficulty speaking, or dizziness. People who reach this stage often have difficulty recognizing and treating hypoglycemia themselves, and may need help from other people or can lose consciousness or experience a seizure.”
According to Dr. Houlden, many people who have had diabetes for many years develop a condition known as “hypoglycemia unawareness.”
“These individuals lose the normal early release of epinephrine in response to hypoglycemia and are at high risk for experiencing a severe hypoglycemic episode,” says Dr. Houlden.
Diane has been living with type 1 diabetes for more than 30 years and over time has lost the ability to sense the early signs of hypoglycemia.
“The only way I know I have low blood sugar is to test my levels. Often, by the time I realize what’s happening, it’s too late to prevent the bad episode,” she says. “I don’t get the shaking to warn me; suddenly, I realize I am confused and my mind is drifting away.
“After I have a strong episode, I am exhausted for many hours and sometimes, I have terrible migraines lasting many days.”
Diane’s blood sugar levels are very sensitive to numerous factors, including what and when she eats, and her level of physical activity. To manage the fluctuations, she tests her sugars as frequently as she can and takes appropriate action. One big challenge is getting through the night without a hypoglycemic episode.
“At night it is especially difficult because you can’t test your levels as frequently,” Diane says. “I always check my sugar before I go to bed and make sure it’s on the high side; if not I eat something.”
Individuals prone to hypoglycemia can take steps to lower the risks, and to protect themselves when their sugar levels begin to drop, says Dr. Houlden.
“If their levels are too low, they should consume a source of rapidly absorbed carbohydrate such as dextrose tablets, table sugar, juice or regular soft drink, or LifeSavers,” she says.
According to Dr. Houlden, new blood sugar monitoring devices are making it easier for individuals with diabetes to detect hypoglycemia. In addition, there are some new drugs designed to prevent high blood sugar – which also have the effect of reducing episodes of severe hypoglycemia.
“It may be helpful for people with diabetes to discuss the potential role of these newer drugs with their diabetes healthcare team,” she says.